Why Did I Develop a Rash After My Breast Augmentation?

To go from your pre-op boobies to your post-op beauties is sometimes something of a journey.

Journey.gif

Like any journey, getting your breast implants may have the odd bump in the road. During the recovery phase some women may experience some non-serious but nevertheless puzzling symptoms after surgery.

For example, although not a true complication, you may experience a rash after surgery.

Itchy and scratchy

After surgery your chest skin goes through its own healing journey as it stretches to accommodate your newly-placed breast implants. You'll also have incision wounds that will heal and turn to scars. Your skin may well need some TLC!

If, in the early days after surgery you develop a rash on your breasts it could be a reaction to the powerful antibacterial soap your surgeon used before surgery (to make the surgical are sterile and reduce the risk of bacterial contamination and infection). 

Itching

If your surgeon has cleared you to shower, you can try easing an early rash by washing off the sterilizing soap. That first shower sometimes feels strange but you'll feel much better after!

If you have a rash in the area where your dressings are you may be having a mild allergic reaction to the adhesive in your post-op dressings. It can be a nuisance but will clear up once your dressings are removed.  

If you're experiencing any troubling itching or discomfort always pick up the phone and speak to your surgeon for some advice.

If you have a rash or hives over a wider area (or all over your body) you could be experiencing an allergic reaction to your post-op meds (commonly the antibiotics). In this case you shouldn't wait to speak to your surgeon. It's important to switch your meds quickly so you can stop the allergic reaction and make sure you're still taking something in its place.

If you have a troublesome rash after surgery it may be nothing but it's always worth double-checking with your surgeon. It might be easily solved by washing, removing your dressings (when your surgeon gives the ok - and usually in their office) or it may require a medication change. You don't have to be in discomfort with a rash either. You surgeon may prescribe a steroid dose pack or advise you to take Claritin, Zyrtec or Benadryl (anti-allergy meds).

If you do experience bumps in your recovery journey know that your surgeon is there to support you so you get back on track.